Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 17, 1996, 4:48 PM EDT for Hillsdale County, Michigan. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1996, 4:48 PM EDT (20:48 UTC)
- Expired
- Jun 17, 1996, 6:45 PM EDT
- In force
- 117 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Hillsdale County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 172048 RRA FFWGRR MIC059-172245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 PM EDT MON JUN 17 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 645 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL LOWER MICHIGAN ...HILLSDALE COUNTY THE GRAND RAPIDS 88D DOPLER RADAR AT 445 PM INDICATED A LINE OF STRONG THUNDERSTORMS FROM MARSHALL TO STURGIS. THESE THUNDERSTORMS HAVE A HISTO OF 1 TO 2 INCH RAINFALLS IN ONE HOUR AND WILL MOVE INTO HILLSALE COUNTY 505 PM EDT. THE STORMS ARE MOVING NORTHEAST AT 25 MPH. EXPECT BRIEF TOR NRAIN TO CAUSE URBAN AND SMALL STREAM FLOODING. DO NhOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND YOU SHOULD MOVE TO HIGHER GROUND. WDM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 17, 2:16 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT MON JUN 17 1996 KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE FA WHERE THE DYNAMICS ARE STRONGER. GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY. WF
In the hours before
Special weather statement, Jun 17, 2:39 PM EDT, 2 hours 9 minutes before
MIZ071>073-077>080-172040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 237 PM EDT MON JUN 17 1996 ...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES ACROSS SOUTHWEST LOWER MICHIGAN... BERRIEN... BRANCH... CALHOUN... CASS... KALAMAZOO... ST. JOSEPH... AND VAN BUREN. THIS WATCH INCLUDES THE CITIES OF KALAMAZOO... BATTLE CREEK... AND BENTON HARBOR-ST. JOSEPH. THE WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING. AT 235 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONE LINE OF THUNDERSTORMS EXTENDING FROM THE LANSING AREA SOUTHWEST TO JUST SOUTH OF KALAMAZOO. THE STRONGEST THUNDERSTORM ALONG THE LINE WAS AT THE SOUTH END... ABOUT 10 MILES SOUTHEAST OF KALAMAZOO NEAR VICKSBURG AND FULTON. THIS LINE OF THUNDERSTORMS WAS MOVING NORTHEAST AT 25 MPH... AND WILL REACH BATTLE CREEK BY 245 PM. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER EASTERN LAKE MICHIGAN AND WERE PUSHING ONSHORE ACROSS BERRIEN COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AND AFFECT THE AREA THROUGH THE AFTERNOON AND EVENING HOURS. AT THIS TIME... THE BEST THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING LIES SOUTH OF THE MICHIGAN BORDER. BUT... A FEW ISOLATED THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN MAY APPROACH SEVERE LIMITS... WITH SMALL HAIL AND HIGH WINDS AND THE POSSIBILITY FOR AN ISOLATED WEAK TORNADO. THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS WILL KEEP YOU INFORMED WITH FREQUENT UPDATES THROUGHOUT THIS SEVERE WEATHER THREAT. GREENE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:58 PM EDT | Flash Flood Warning | GRR | Branch, Calhoun, Saint Joseph | 2 hr |
| Jun 17, 7:12 PM EDT | Flash Flood Warning | GRR | Van Buren | 2 hr |
| Jun 17, 7:14 PM EDT | Flash Flood Warning | GRR | Van Buren | 2 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.